Dermatology hospital consult helps Sarah avoid chemotherapy
An ICU patient’s bloodwork indicates lymphoma, but a dermatologist recognizes drug-induced hypersensitivity syndrome (DIHS) days before chemotherapy.
I had been hospitalized for ulcerative colitis, and when I was discharged, I was prescribed sulfasalazine. Three weeks into the drug treatment, I started feeling sick. I had a rash and a fever, but my primary care physician thought it was the flu. I then contacted my gastroenterologist, who told me to stop taking the medication in case I was having a reaction to it. That same night, my fever reached 104 degrees, so I was admitted to the hospital and brought to the intensive care unit (ICU).
I was in the ICU for two days, and the rash continued to get worse and began turning purple. My joints and face started swelling as well. On the third day, my fever came down to a safe temperature, and I was transferred to a different floor—the oncology floor, though I was not aware of this at the time. The doctors had run bloodwork overnight that showed an abnormal liver function, and the results indicated that I had leukemia.
After two days and multiple doctors trying to figure out a diagnosis, I was transferred to Barbara Ann Karmanos Cancer Institute, which specializes in blood cancers. They explained that I would start chemotherapy in two days and be in the hospital for three weeks. The next day, Dr. Steven Daveluy, a dermatologist from Wayne State University, came to see me. He took one look at me and said that I had drug-induced hypersensitivity syndrome, not cancer. DIHS, which is much easier to treat than cancer, is a severe reaction from drug exposure characterized by fever, rash, and internal organ involvement.
He did a biopsy to confirm the results while working with my oncologist to come up with a game plan to help me recover. Three years later, I’m doing very well, and am so thankful that I didn’t have cancer and didn’t need chemotherapy.
The dermatologist's perspective
“I was called to the hospital to consult on a patient who the hematology/oncology team believed had leukemia, but was also presenting with a rash. These symptoms were suggestive of a cancer diagnosis, and her team began discussing treatment options, including chemotherapy. When I examined her, I instantly recognized the rash as DIHS. Her oncologist and I worked together to come up with a game plan, and her symptoms improved over a few days. Sarah was thrilled to learn she had a more treatable medical condition and was able to avoid unnecessary chemotherapy. ”
─ Steven Daveluy, MD Wayne State University
Patient & physician stories
Learn how board-certified dermatologists have helped patients with serious skin disease and collaborated with other doctors to enhance patient care.Browse all stories